Off the pill, again!

Off the pill, again!

As I mentioned in my last post, I decided to go come off the pill a couple of weeks ago. As a quick summary for those not intimately familiar with my contraceptive history, I was on the pill from the time I was 17 until 23. After a few months of being off the pill I started developing bad acne, which is something I’d never previously struggled with.

An entire year passed before I had a period. During that time, I was tested for and diagnosed with polycystic ovarian syndrome. I was able to control the symptoms naturally through diet (no grains, no dairy, limited sugar and red meat) and exercise (cutting back to four days of training only) for about a year, and I regained a semi-regular menstrual cycle.

Trying to follow a Paleo diet eventually became too stressful and I unavoidably had to ramp up my training as I prepared for my first competition. My skin broke out worse than ever before and I became miserable.

In March this year, I decided to go back on to the pill. I was completely fed up with being afraid to eat certain foods, and constantly stressing out over the state of my skin. A couple of months later, I also started taking an antibiotic called tetracycline.

The combination of taking tetracycline and being on the pill worked – my skin is now clear. But the side effects were not worth it.

My current face with no make-up

My current face with no make-up

Weight gain
Firstly, I gained a lot of weight. When I started taking the pill, I was 71kg and I’m now 77kg. I can’t blame the pill entirely for this, but the initial 3-4kg were definitely from the pill as nothing else in my life had changed.

In July, I switched from Dianette to Yasmin. At the same time, I entered a very stressful period in my then-relationship. I was spending two to three nights a week in tears and hardly sleeping.

In August, I started attempting to cut weight for my competition in September. I only wanted to lose about 2kg to be able to sit comfortably inside my weight class. I was eating about 3000-3500 calories a day and cut to 2500. Nothing happened. I cut to 2000, and then even to 1800, and I still didn’t lose any weight. I was eating as clean as I have in years, and yet my weight would not budge.

Fish and veggies should have had the weight falling off!

Fish and veggies should have had the weight falling off!

I’m not 100 per cent sure whether it was the pill which caused my body to hold on to this extra weight, or the other stress in my life, but it didn’t make sense that I could halve my calories over a period of six weeks and not see any physical changes.

When my relationship ended, I went through a really rough period. For a month, I only ate one meal a day – if that. There were a couple of times I realised I hadn’t eaten more than some hummus and bread for over 48 hours. This is very out of character! Luckily I had some amazing friends around who force-fed me.

During this time, I did not lose any weight at all. I was lucky if I was eating 1000 calories a day, and I didn’t even lose a pound? I know stress and sleep have a huge impact on fat loss, but it just didn’t make sense. It’s not like weight loss was my priority at this time, but it would have been one nice thing to come out of the mess!

I’ve been eating normally again for about a month, and my weight has more or less stayed the same. I probably went a bit overboard when I started eating again, so I’m surprised I haven’t hit 80kg yet!

I would be happy to be force-fed burgers any day!

I would be happy to be force-fed burgers any day!

Migraines
Another huge side effect of the pill was terrible migraines. When I was younger, I used to suffer through a migraine at least once a week. I always thought it was hereditary, however, when I came off the pill my migraines completely disappeared. Sure, I’d still get a headache once a month or so, but the crippling, nausea-inducing migraines that would keep me in bed for 24 hours were gone.

As soon as I started taking the pill again, they returned. Being on the pill makes my body ache a lot more – particularly in my neck, shoulders and calves, oddly enough – but I’ve heard this is common. The aches would turn into tension headaches, which would then escalate into migraines. The week I decided to go off the pill was when I had four migraines in seven days.

Bloating
The final side effect I had to deal with was bloating. I’ve always experienced bad bloating, which was another thing I just thought was normal. When I was on the pill the first time, I would get severely bloated – to the point of looking eight months pregnant – three to four days a week. When I went off the pill, I only got bloated if I ate a huge amount of dairy. There were times I actually went more than a month without being bloated. I thought it was a miracle.

Since being back on the pill, my bloating has returned on a new level. I was bloated almost every single day, regardless of what I ate. There have been times I’ve been out recently and not eaten anything for 8-9 hours, and all of a sudden become bloated out of thin air.

What now? 
I had to ask myself the question: would I rather deal with bad skin and an irregular cycle, or weight gain, migraines and permanent bloating caused by all the artificial hormones pumping through my body? The weight gain is a massive pain in itself as it not only makes me feel uncomfortable in my own skin, but it is incredibly frustrating and stressful to have to make weight for a competition. I won’t be competing again for at least six months, so I’m hoping that will be plenty of time for my body to sort itself out.

This decision seemed like a no-brainer. I have given it my best shot but it’s just not working. I was never on the pill for contraceptive reasons, so that wasn’t a factor in my decision. I actually stopped taking tetracycline back in August but I have started taking it again as a pre-emptive measure. I have cut back on dairy for the time being, as that seemed to be the main culprit in my skin issues before.

From all the reading I’ve done, it’s very common for your body to reject the pill after having come off it. I am happy that it cleared my skin, but I wish I had found another way of fixing it. Fingers crossed that my body finally calms down, especially considering I’m not so stressed anymore. I will keep you all posted!

Have you ever had a negative experience with the pill?

Related Posts Plugin for WordPress, Blogger...